Hail, Durham
- When
- May 5, 1:37 PM EST
- Where
- Durham County, 2.63 mi ESE of Bethesda
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.930, -78.810
A cold front crossed central North Carolina and interacted with a moderately unstable air mass. Scattered showers and thunderstorms developed along and in advance of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A cold front crossed central North Carolina and interacted with a moderately unstable air mass. Scattered showers and thunderstorms developed along and in advance of the front. One thunderstorm became severe and caused damage to a house in Cumberland County, North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 5, 1:34 PM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 234 PM EDT SAT MAY 5 2012 .SYNOPSIS... A COLD FRONT WILL MOVE SOUTH ACROSS CENTRAL NORTH CAROLINA THIS EVENING AND TONIGHT. HIGH PRESSURE WILL EXTEND SOUTHWARD FROM NORTHERN MID ATLANTIC INTO THE CAROLINAS SUNDAY INTO MONDAY. && .NEAR TERM /THROUGH SUNDAY/... AS OF 230 PM SATURDAY... NEAR STATIONARY FRONT CONTINUES TO SIT ACROSS VIRGINIA...WEST VIRGINIA AND THE OHIO VALLEY THIS AFTERNOON. A SURFACE MESO-LOW SITS OFF OF THE CAROLINA COAST. ACROSS CENTRAL NORTH CAROLINA A DIFFERENTIAL HEATING BOUNDARY HAS SET UP ALONG US HIGHWAY 1 WITH TEMPERATURES IN THE UPPER 80S TO NEAR 90 DEGREES TO THE SOUTH AND EAST AND TEMPS IN THE LOWER 80S BACK INTO THE TRIAD. SCATTERED THUNDERSTORMS HAVE BEGUN TO POP UP ALONG AND AHEAD OF THIS BOUNDARY. WHILE MOST STORMS SHOULD REMAIN BELOW THE SEVERE THRESHOLD...ONE ISOLATED SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED SO FAR AND SPC HAS ISSUED A SLIGHT RISK FOR SEVERE THIS AFTERNOON ACROSS THE SOUTH AND EAST. LOW-LEVEL LAPSE RATES IN THIS AREA ARE VERY STRONG WITH MODEST MID-LEVEL LAPSE RATES ABOVE. DCAPE INCREASES FURTHER TO THE SOUTH...NEARING 1000 J/KG. CURRENTLY THERE IS NO EFFECTIVE SHEAR TO SUPPORT ANY OF THIS ACTIVITY AND THAT IS EXPECTED TO REMAIN VERY POOR THROUGHOUT THE AFTERNOON. THEREFORE DEVELOPMENT ON THE DIFFERENTIAL HEATING BOUNDARY AND OTHER OUTFLOW BOUNDARIES IS WHERE THE MOST HELP WILL COME FROM SHEAR WISE. MOISTURE IS ALSO MOST PREVALENT ALONG THIS BOUNDARY AS IT REPRESENTS THE DECAYING MCV FROM LAST NIGHT AND DEWPOINTS IN THIS REGION ARE IN THE MID 60S. THUNDERSTORMS SHOULD CONTINUE TO DEVELOP THIS AFTERNOON AND INTO THE EVENING AS THE BOUNDARY PUSHES SOUTHWARD INTO THE REGIONS OF BETTER INSTABILITY. IN THE STRONGER STORMS HAIL UP TO QUARTER SIZE AND WINDS OF 50-60 MPH CAN BE EXPECTED. QPF WILL BE HARD TO PINPOINT BUT A TENTH TO A QUARTER OF AN INCH SHOULD BE A GOOD BASELINE FOR MOST THUNDERSTORMS. HIGHS TODAY SHOULD RANGE FROM THE MID 80S IN THE NORTHWEST TO 90 DEGREES IN THE SOUTHEAST. WINDS THIS AFTERNOON WILL SHIFT AROUND GRADUALLY FROM A WESTERLY DIRECTION TO A MORE NORTHERLY DIRECTION OVERNIGHT AND INTO TOMORROW MORNING. STORMS WILL GRADUALLY END FROM NORTH TO SOUTH TONIGHT AND GIVE WAY TO LOW STRATUS THAT WILL OVERSPREAD THE AREA UNTIL SUNDAY AFTERNOON. LOWS TONIGHT IN THE LOW TO MID 60S. FOR SUNDAY MODELS DISAGREE ON THE STRENGTH AND THE LOCATION OF THE MESO-LOW OFF OF THE CAROLINA COAST. EXPECT A LARGELY DRY DAY WITH THE EXCEPTION OF SOME LEFTOVER SHOWER OR THUNDERSTORM ACTIVITY THAT MAY LINGER IN THE SOUTH. OTHERWISE BREEZY NORTHERLY WINDS WILL HELP TO MODERATE TEMPERATURES A GREAT DEAL AS THE FRONT PUSHES SOUTHWARD. EXPECT HIGH TEMPERATURES TO BE IN THE MID TO UPPER 70S...RIGHT AROUND CLIMATOLOGICAL NORMALS FOR THIS TIME OF YEAR. SKIES WILL ALSO BEGIN TO CLEAR BY THE AFTERNOON AS HIGH PRESSURE BEGINS TO BUILD DOWN THE ATLANTIC COAST FROM THE NORTH. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... AS OF 150 PM SATURDAY... FOR SUNDAY NIGHT: THE MID LEVEL SHEAR AXIS WILL HAVE PUSHED TO OUR SOUTH AND SW BY EARLY SUNDAY EVENING... WITH SHORTWAVE RIDGING BUILDING IN ALOFT FROM THE NNW. EXPECT A DRY NIGHT WITH COOL SURFACE HIGH PRESSURE NOSING IN FROM THE NNE PRODUCING NORTHEASTERLY LOW LEVEL FLOW TOPPED BY A DRY NNW FLOW ALOFT. THE GFS KEEPS THE NEAR-SURFACE LAYER MUCH MORE MOIST THAN WHAT IS INDICATED BY THE NAM/ECMWF... RESULTING IN LOW STRATUS OVERNIGHT WITHIN THE LOW LEVEL STABLE POOL. BUT BASED ON THE DIFFLUENT SURFACE FLOW... THE COOL CHARACTER AND WEAKNESS OF THE INCOMING HIGH... AND THE FAR-SOUTH MOVEMENT OF THE FRONT AND OFFSHORE LOW... THIS APPEARS OVERDONE AND WILL HAVE FAIR TO PARTLY CLOUDY SKIES AT MOST WITH PERHAPS MORE HIGH CLOUDS IN THE NORTH WITH PASSAGE OF MOIST POCKET ON THE 330K SURFACE. LOWS 55-60. FOR MONDAY/MONDAY NIGHT: CONTINUED DRY WITH WARM/STABLE AIR ALOFT (DUE TO A WEAK MID LEVEL ANTICYCLONE CENTERED OVERHEAD) AND HIGH PRESSURE RIDGING CENTERED JUST OFF THE MIDATLANTIC/NE COAST EXTENDING DOWN THROUGH CENTRAL/ERN NC. WITH THE SLOWLY VEERING LOW LEVEL FLOW AS THE HIGH DRIFTS EASTWARD... THE INCREASING ONSHORE-DIRECTED LOW LEVEL WIND COMPONENT SHOULD BEGIN TO PULL IN ENOUGH ATLANTIC MOISTURE FOR SCATTERED TO BROKEN STRATOCUMULUS WITH THE ONSET OF HEATING/MIXING. BASED ON BELOW-NORMAL LOW LEVEL THICKNESSES AND AT LEAST A FEW CLOUDS WITH WEAK COOL AIR ADVECTION AT THE SURFACE... HAVE LOWERED HIGHS A BIT TO 73-78. SURFACE FLOW CONTINUES TO VEER AROUND TO LIGHT SOUTHERLY MONDAY NIGHT WITH WARM AIR ADVECTION STRENGTHENING IN THE LOWEST 2 KM ON THE WEST SIDE OF THE EXITING 850 MB ANTICYCLONE. ANTICIPATE INCREASING STRATUS OVERNIGHT PARTICULARLY IN THE WESTERN CWA. LOWS 55-60. FOR TUESDAY/TUESDAY NIGHT: CLOUDS WILL INCREASE WEST TO EAST WITH IMPROVING SHOWER/STORM CHANCES ESPECIALLY WEST. MODELS AGREE THAT THE POSITIVELY TILTED LONGWAVE TROUGH OVER THE ROCKIES WILL SPLIT WITH THE SOUTHERN END CLOSING OFF OVER THE FAR SW CONUS WHILE THE NORTHERN STREAM VORTEX TRACKS ALONG THE US/CANADIAN BORDER... ITS TROUGH SWEEPING THROUGH THE GREAT LAKES TUESDAY NIGHT. THE SURFACE HIGH CENTERED OUT OVER THE ATLANTIC WILL MOVE FURTHER OFFSHORE AS ITS RIDGE STEADILY LOSES ITS GRIP ON CENTRAL NC. A WEAK MID LEVEL WAVE EJECTING THROUGH THE PLAINS TODAY (OUT AHEAD OF THE SPLITTING WRN US TROUGH) AMPLIFIES SLIGHTLY OVER THE ERN GREAT LAKES AND OH VALLEY AND MID SOUTH MONDAY NIGHT... AND THIS WAVE'S APPROACH COUPLED WITH WARM AIR ADVECTION AHEAD OF THE SURFACE COLD FRONT JUST TO ITS WEST WILL HELP MOISTEN AND SLOWLY DESTABILIZE THE COLUMN. BUT THE BULK OF THE SHOWER/STORM ACTIVITY IS LIKELY TO HOLD OFF UNTIL AFTER SUNRISE WEDNESDAY AS THE COLD FRONT HOLDS TO OUR WNW... WAITING FOR THE MID LEVEL NORTHERN STREAM TROUGH. ONE COMPLICATING FACTOR IS A MID LEVEL CLOSED LOW WHICH THE MODELS DEVELOP ALONG THE OLD SHEAR ZONE OVER OR JUST OFF THE GA COAST EARLY MONDAY. THE GFS ALLOWS THIS FEATURE TO EVENTUALLY BE PUSHED ESE BY THE AFOREMENTIONED WAVE AND DEEPER TROUGH... WHILE THE NAM INSTEAD PULLS IT NORTHWARD OVER THE EASTERN CAROLINAS ON TUESDAY. CONFIDENCE IS NOT HIGH IN EITHER SOLUTION... BUT IF THE NAM IS CORRECT... THE COASTAL PLAIN MAY SEE GREATER STORM COVERAGE TUESDAY AFTERNOON. FOR NOW THOUGH... WILL GO WITH CHANCE POPS IN THE TRIAD AND LESSER ISOLATED POPS OVER THE REMAINDER OF THE FORECAST AREA TUESDAY AFTERNOON INTO THE EVENING. HIGHS 77-81 WITH SKIES BECOMING MOSTLY CLOUDY. WITH THE LOSS OF HEATING... THE WEAKENING NATURE OF THE LEAD WAVE AHEAD OF THE MAIN TROUGH... WEAK LOW LEVEL PREFRONTAL MASS CONVERGENCE... AND THE DELAY IN SUBSTANTIAL DYNAMIC FORCING UNTIL AFTER SUNRISE WEDNESDAY... WILL KEEP POPS AS LOW CHANCE THROUGH TUESDAY NIGHT. MILD LOWS OF 62-66... A BIT ABOVE GUIDANCE WITH WARM AIR ADVECTION AND PLENTIFUL CLOUD COVER. -GIH && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 155 PM SATURDAY... FOR WEDNESDAY/WEDNESDAY NIGHT: THE BULK OF THE PREFRONTAL DYNAMIC FORCING FOR ASCENT INCLUDING MID LEVEL HEIGHT FALLS AND UPPER DIVERGENCE IS EXPECTED TO BE MAXIMIZED WEDNESDAY... AND LIFT SHOULD BE FURTHER ENHANCED BY LOW LEVEL WARM AIR ADVECTION AND RESULTANT DESTABILIZATION. GFS HAS TRENDED A BIT SLOWER... CLOSER TO THE ECMWF AND CANADIAN... SO WILL SLOW THINGS DOWN AND KEEP A 50-60 PERCENT CHANCE OF SHOWERS/STORMS THROUGH MUCH OF THE DAY WITH LATE-AFTERNOON FRONTAL PASSAGE. WARM/MUGGY WITH HIGHS 75-80. RAIN CHANCES TAPER OFF WEST TO EAST WEDNESDAY NIGHT AS THE MID LEVEL TROUGH AXIS SWEEPS THROUGH. LOWS 51-57 WITH CLEARING SKIES. FOR THURSDAY THROUGH SATURDAY: HIGH PRESSURE BUILDS IN FROM THE NW BEHIND THE FRONT THURSDAY WITH LONGWAVE TROUGHING OVER THE EASTERN SEABOARD. THIS TROUGH BEGINS TO SLOWLY LIFT ENE ON FRIDAY WITH RISING HEIGHTS OVER NC AND SURFACE HIGH PRESSURE STILL HOLDING OVER THE REGION. EXPECT GENERALLY CLEAR SKIES... DRY WEATHER... AND TEMPS 3-8 DEGREES BELOW NORMAL FOR THURSDAY/FRIDAY. GFS/ECMWF TAKE THE MIDWEEK LOW OVER THE SOUTHWEST EASTWARD OVER THE SOUTHERN PLAINS AS AN OPEN WAVE FRIDAY/SATURDAY... HOWEVER THIS SHOULD HOLD TO OUR WEST THROUGH SATURDAY. EXPECT CONTINUED FAIR TO MOSTLY SUNNY SKIES BENEATH MID LEVEL RIDGING... AS A MODIFYING SURFACE AIR MASS ALLOWS OUR TEMPS TO RISE BACK UP TO NEAR NORMAL WITH HIGHS IN THE UPPER 70S AND LOWER 80S. -GIH && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 130 PM SATURDAY... 24 HOUR TAF PERIOD: SHOWERS AND THUNDERSTORMS THIS AFTERNOON WILL BE MOST PREVALENT ACROSS SOUTHERN AND EASTERN PORTIONS OF THE AREA...MOST NOTABLY AT STATIONS KFAY AND KRWI WHERE A DIFFERENTIAL HEATING BOUNDARY HAS SET UP. AT THE CURRENT TIME KRDU IS EXPERIENCING A THUNDERSTORM BUT THIS SHOULD CLEAR OUT IN THE NEXT HOUR OR SO. FURTHER TO THE WEST KINT AND KGSO ARE LARGELY EXPECTED TO BE DRY THIS AFTERNOON ALTHOUGH A POPUP SHOWER OR THUNDERSTORM CANNOT BE RULED OUT AT THIS TIME. WINDS THIS AFTERNOON WILL GRADUALLY SHIFT FROM A MORE WESTERLY DIRECTION TO NORTHERLY OR NORTHEASTERLY BY TOMORROW MORNING. OVERNIGHT TONIGHT...LOW STRATUS WILL BECOME A PROBLEM AS CONDITIONS WILL SLOWLY DETERIORATE TO MVFR AND THEN A PERIOD OF IFR AFTER 6Z BEFORE CEILINGS RETREAT BACK TO MVFR BY THE END OF THE TAF PERIOD. HAVE LEFT OUT VISIBILITY RESTRICTIONS IN THE TAFS FOR NOW AS WIND SPEEDS WILL REMAIN A BIT ELEVATION OVERNIGHT 5-10 KNOTS. LONG TERM: CONDITIONS WILL RETURN TO VFR ON SUNDAY EVENING AND SHOULD REMAIN THAT WAY ON MONDAY. THE NEXT CHANCE FOR ADVERSE AVIATION CONDITIONS WILL BE WITH A FRONTAL SYSTEM THAT WILL APPROACH THE AREA ON TUESDAY INTO WEDNESDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BLS NEAR TERM...ELLIS SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...ELLIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1247 PM EDT SAT MAY 5 2012 NCZ008>011-025>028-040>043-073>078-083>086-088-089-061700- GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE- CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT- WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1247 PM EDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY THIS EVENING SOUTH OF US HIGHWAY 64 AND EAST OF US HIGHWAY 1. THE MAIN HAZARDS WITH THE STORMS WILL BE WIND GUSTS UP TO 40 MPH WITH ISOLATED GUSTS 50-60 MPH...HAIL UP TO THE SIZE OF DIMES OR NICKLES...AND LOCALLY EXCESSIVE RAINFALL THAT MAY LEAD TO MINOR FLOODING IN URBANIZED AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1258 PM EDT SAT MAY 5 2012
NCZ041-042-051800-
JOHNSTON-WAKE-
1258 PM EDT SAT MAY 5 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN JOHNSTON AND
SOUTHERN WAKE COUNTIES THROUGH 200 PM EDT...
AT 1258 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
BETWEEN HOLLY SPRINGS AND FUQUAY-VARINA...MOVING EAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FUQUAY-VARINA...COATS
CROSSROADS.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3543 7861 3545 7862 3547 7865 3549 7866
3550 7869 3552 7869 3553 7876 3558 7889
3567 7883 3567 7847 3541 7857
TIME...MOT...LOC 1658Z 287DEG 11KT 3559 7881
22SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
125 PM EDT SAT MAY 5 2012
NCZ041-051815-
WAKE-
125 PM EDT SAT MAY 5 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 215 PM
EDT...
AT 121 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR RDU
INTERNATIONAL AIRPORT AND MORRISVILLE...OR ABOUT 6 MILES NORTH OF
CARY...MOVING SOUTHEAST AT 20 MPH. THESE STORMS WILL CAUSE
HAZARDOUS DRIVING CONDITIONS FOR MOTORISTS ON INTERSTATE 40 BETWEEN
INTERSTATE 540 AND DOWNTOWN RALEIGH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RALEIGH...NEW HOPE...
KNIGHTDALE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 284 AND 306.
THIS INCLUDES INTERSTATE 440 BETWEEN EXITS 1 AND 16.
THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 98 AND 101.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3592 7836 3573 7841 3571 7847 3563 7857
3575 7887 3587 7884 3587 7882 3593 7880
3592 7876 3593 7875
TIME...MOT...LOC 1721Z 295DEG 17KT 3587 7876
22The Raleigh/Durham radar (KRAX), 41 km away, was scanning. The volume nearest the first event began at 18:38 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
One tree was reported down on a house along North Bragg Boulevard. The tree caused minor damage to the house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386004, 386005.